Live

Watch CBSN Live

Drugs' Weighty Side Effect Concealed

Weight gain is given as the No. 1 reason patients stop taking their medication, which may be why some doctors conceal the scale-tipping side effects of certain drugs.


Yvonne Liu was devastated when her waistline doubled. The steroid medication that helps her fight lupus had two nasty side effects: water retention and unwanted weight gain.


"I gained about 30 pounds within 3 weeks," she said.


Prednisone and other steroids are often used to treat autoimmune diseases.


According to Dr. Michael Belmont of the Hospital for Joint Diseases, "Steroids not only increase appetite but they cause the fat cells to expand."


Dr. Gina Coliendo of Mt. Sinai Medical Center says some drugs "can increase your appetite and then change the way your body uses the food that you do intake."


Propranolol, a common heart medication, can slow down your metabolism. And tranquilizers, such as Haldol and Thorazine, may prevent you from burning calories.


Antidepressants, such as Prozac and Paxil, are not usually associated with weight gain, but new studies suggest that they may add extra pounds.


"Medication can change the way your body responds to carbohydrates," Dr. Coliendo says.


Beth Rothenberg, who suffers from rheumatoid arthritis, knows exactly how prednisone can attack the body.


"I probably gained an extra 15 or 20 pounds because I was on the steroids," she says.


Other common offenders that can make you tip the scale include tricyclic antidepressants, including amitriptyline, and antiseizure medications, such as Tegretol.


Never stop taking medication to prevent weight gain. In most cases, doctors can find an equivalent drug that won't cause unwanted pounds. And always ask your doctor about drug side effects.


It's important to keep in mind that weight gain is greatest when the dose of medication is high. A typically high dosage is short term, making weight gain temporary. The weight will melt off when the dose is reduced.


Yvonne is determined to stay the course with her medicine. She is now on a lower dose and has lost 25 pounds.


"Even though you gain a lot of weight from the steroid treatment, there is a lot of hope that you will get better, so in the long run, it is a necessity," she says.
©MMII CBS Worldwide Inc. All Rights Reserved. This material may not be published, broadcast, rewritten, or redistributed

View CBS News In
CBS News App Open
Chrome Safari Continue